Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 46, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 6:55 PM CDT for Jackson County, Illinois. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 6:55 PM CDT (23:55 UTC)
- Expired
- Jun 12, 1998, 7:50 PM CDT
- In force
- 55 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Jackson County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:05 PM CDT | Hail 1 | Campbell Hill, IL | |
| Jun 12, 7:37 PM CDT | Thunderstorm Wind 56 | (Mdh)Crbndl/Mrfysbro, IL | Trees were blown down in the city of Carbondale. |
| Jun 12, 7:40 PM CDT | Hail 1 | De Soto, IL | Hail the size of quarters covered the ground at DeSoto. Vehicles were dented by hail in Carbondale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 122355 RRA TORPAH ILC077-130050- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 655 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... JACKSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 750 PM CDT * AT 652 PM CDT...STORM SPOTTERS INDICATED A TORNADO A FUNNEL CLOUD LOCATED NEAR CHESTER...30 MILES NORTHWEST OF CARBONDALE..MOVING SOUTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MURPHYSBORO BY 730 PM CARBONDALE BY 740 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROTOM ON THE LOWEST FLOOR. MJN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 1:15 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT FRI JUN 12 1998 MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT INCLUDING FRONTAL PROGRESS. CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z. NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY. BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA. COLD FRONT FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS. MODEL GRIDDED DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z. THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH INCREASING CHANCES NE TOWARD SOUTHWEST IN. EXPECT THUNDERSTORMS TO BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER. MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR. RLS
In the hours before
Special weather statement, Jun 12, 3:10 PM CDT, 3 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131200- THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT FRI JUN 12 1998 ...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE KENTUCKY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW MADRID LINE. TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS EVENING AND OVERNIGHT. WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA... PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS. A FEW OF THESE SUPERCELLS COULD BECOME TORNADIC. STORMS WILL MOVE TO THE EAST AT 35 MPH. SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY. SHANKLIN
Special weather statement, Jun 12, 3:10 PM CDT, 3 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131200- THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT FRI JUN 12 1998 ...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE KENTUCKY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW MADRID LINE. TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS EVENING AND OVERNIGHT. WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA... PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS. A FEW OF THESE SUPERCELLS COULD BECOME TORNADIC. STORMS WILL MOVE TO THE EAST AT 35 MPH. SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY. SHANKLIN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:25 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 50 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.